Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 36, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2012, 8:00 PM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2012, 8:00 PM CDT (01:00 UTC)
- Expired
- May 22, 2012, 8:33 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Brown County, SD, Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 52 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:10 PM CDT | TSTM WND GST 60 | 3 Wnw Leola, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1261 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 2310 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
236
WUUS53 KABR 230100
SVRABR
SDC013-045-089-230145-
/O.NEW.KABR.SV.W.0036.120523T0100Z-120523T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
800 PM CDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTH CENTRAL EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 845 PM CDT
* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES WEST OF PLAINVIEW COLONY...OR 14 MILES NORTHWEST
OF IPSWICH...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LONG LAKE AROUND 805 PM CDT...
LEOLA AROUND 820 PM CDT...
SPRING CREEK COLONY AROUND 830 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4572 9855 4553 9927 4584 9928 4594 9901
4594 9869
TIME...MOT...LOC 0059Z 242DEG 36KT 4562 9916
WIND...HAIL 60MPH 1.50IN
$$
TMT2 follow-up statements
643 WWUS53 KABR 230116 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 816 PM CDT TUE MAY 22 2012 SDC045-230126- /O.CAN.KABR.SV.W.0036.000000T0000Z-120523T0145Z/ EDMUNDS SD- 816 PM CDT TUE MAY 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EDMUNDS COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4576 9858 4570 9903 4594 9901 4594 9869 TIME...MOT...LOC 0116Z 242DEG 36KT 4576 9890 $$ SDC013-089-230145- /O.CON.KABR.SV.W.0036.000000T0000Z-120523T0145Z/ MCPHERSON SD-BROWN SD- 816 PM CDT TUE MAY 22 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN BROWN AND NORTHEASTERN MCPHERSON COUNTIES UNTIL 845 PM CDT... AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LEOLA...OR 22 MILES NORTH OF IPSWICH...MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SPRING CREEK COLONY AROUND 825 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4576 9858 4570 9903 4594 9901 4594 9869 TIME...MOT...LOC 0116Z 242DEG 36KT 4576 9890 WIND...HAIL 60MPH 1.00IN $$ TMT
984 WWUS53 KABR 230133 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 833 PM CDT TUE MAY 22 2012 SDC013-089-230143- /O.CAN.KABR.SV.W.0036.000000T0000Z-120523T0145Z/ MCPHERSON SD-BROWN SD- 833 PM CDT TUE MAY 22 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN AND NORTHEASTERN MCPHERSON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT. LAT...LON 4576 9858 4570 9903 4594 9901 4594 9869 TIME...MOT...LOC 0133Z 242DEG 36KT 4584 9868 $$ TMT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:30 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 22, 6:30 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 630 PM CDT TUE MAY 22 2012 .UPDATE... A QUICK UPDATE FOR THE SEVERE THUNDERSTORM WATCH. SEVERAL STORMS HAVE FORMED ACROSS CENTRAL COUNTIES...SO EXTENDED SEVERE MENTION TO COVER WATCH AREA. UPDATE TO AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CHANCE FOR SIGNIFICANT THUNDERSTORMS TONIGHT CONTINUES TO BE THE MAIN FORECAST CHALLENGE. A LOW PRESSURE SYSTEM CURRENTLY SITS OVER THE WESTERN DAKOTAS. A WARM FRONT STRETCHES FROM WEST TO EAST ACROSS CENTRAL NORTH DAKOTA...WHILE A COLD FRONT WAS JUST ALONG THE SOUTH DAKOTA/WYOMING BORDER...WITH A DRYLINE FEATURE ALONG THE WESTERN CWA BORDER. INSTABILITY IS NOT LACKING AS TEMPERATURES HAVE REACHED THE MID TO UPPER 80S ACROSS MUCH OF THE AREA. DEWPOINTS ALONG THE MISSOURI RIVER HAVE JUST REACHED 60 DEGREES...WHILE THE REST OF THE AREA CONTINUES TO SEE DEWPOINTS IN THE 50S. LOOKING AT 0-6KM SHEAR VALUES OF 40+ KTS AND 0-1KM SHEAR VALUES NEAR 20 KTS BY 00Z. SO...ATMOSPHERE IS DEFINITELY PRIMED FOR THE POTENTIAL FOR SEVERE WEATHER. THE BIGGEST HINDRANCES LOOK TO BE HIGH LCL/S AND MID LEVEL CAPPING. H7 TEMPERATURES ARE EXPECTED TO REACH +12 TO +14 ACROSS THE SOUTHERN PORTION OF THE CWA. GENERAL THINKING IS THAT IT MAY BE TOUGH FOR STORMS TO GET GOING...BUT IF ANY STORMS DO DEVELOP...THEY WILL LIKELY BECOME SEVERE. HOWEVER...THINKING BEST CHANCES FOR THIS TO HAPPEN WILL BE ALONG THE NORTHERN PORTION OF THE CWA THIS EVENING...AND ACROSS THE EAST TONIGHT. HAVE FOCUSED HIGHER POPS AND SEVERE MENTION TO THOSE AREAS...THOUGH THAT MAY NEED TO BE ADJUSTED SHOULD ANYTHING BE ABLE TO DEVELOP FURTHER SOUTH. PRECIPITATION CHANCES LOOK TO CONTINUE THROUGH MUCH OF THE SHORT TERM PERIOD AS AN UPPER LEVEL TROUGH PUSHES ENERGY ACROSS THE NORTHERN PLAINS THROUGH THE END OF THE PERIOD. THE MODELS ARE IN GOOD AGREEMENT THAT A LINE OF PRECIPITATION WILL DEVELOP FROM MINNESOTA TO KANSAS WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THIS MAY CLIP THE SOUTHEASTERN CWA...BUT OTHERWISE SHOULD REMAIN OUT OF THE CWA. SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED ON WEDNESDAY...THEN WILL SEE JUST A TOUCH OF A COOL DOWN ON THURSDAY WITH MORE CLOUD COVER EXPECTED. .LONG TERM...FRIDAY THROUGH WEDNESDAY MAIN ISSUE DURING THE LONG TERM WILL BE DETERMINING TRACK AND SPEED OF THE SURFACE LOW EXPECTED TO MOVE NORTHEAST ACROSS THE NORTHERN PLAINS THIS WEEKEND. STILL A PRETTY DECENT SHOT FOR RAINFALL FRIDAY NIGHT INTO SATURDAY NIGHT AS OVERRUNNING MOISTURE SETS UP WITH THE SFC WARM FRONT SOUTH OF THE REGION. AS SFC LOW GETS ORGANIZED SATURDAY NIGHT AND MOVES NORTHEAST THROUGH SUNDAY...MOISTURE GETS PUSHED NORTHWARD AS THE WARM FRONT SURGES NORTHWARD AS WELL. 12Z GFS COMING IN LINE WITH PRESENT AND EARLIER EC RUNS IN SHOWING A QUICKER DEPARTURE TO OVERRUNNING PRECIP. ALTHOUGH...AS THE COLD FRONT MOVES THROUGH THE AREA MODELS ARE SHOWING THUNDERSTORMS DEVELOPING SUNDAY AFTERNOON AND EVENING...MAINLY ACROSS THE FAR EASTERN/SOUTHEASTERN CWA AND POINTS EAST. 12Z EC SLIGHTLY SLOWER WITH THE PROGRESSION OF THE COLD FRONT AND THUS HAS CONVECTION DEVELOPING A BIT FURTHER WEST INTO THE CWA. MANY DETAILS TO IRON OUT CONCERNING THIS SYSTEM BUT IT DOES APPEAR RAINFALL WILL BE A FAIRLY GOOD BET FRIDAY NIGHT THROUGH SATURDAY...WITH MORE UNCERTAINTY SUNDAY INTO MONDAY ON PROGRESSION OF COLD FRONT AND EVENTUAL TRACK OF SURFACE LOW. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS STRONG SOUTH WINDS THROUGH THE EVENING AND EARLY OVERNIGHT HOURS...HOWEVER A WIND SHIFT BEHIND A COLD FRONT WILL COME IN FROM THE WEST...FINALLY PASSING THROUGH KATY BY EARLY MORNING. THE WINDS OUT OF THE NORTHWEST WILL BE SIGNIFICANTLY LIGHTER...HOWEVER STILL BREEZY. VISBY/CIGS SHOULD BE VFR ALTHOUGH CANT RULE OUT THUNDERSTORMS MOVING ACROSS THE TAF SITES OVERNIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CONNELLY SHORT TERM...PARKIN LONG TERM...TMT AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 22, 4:42 AM CDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 442 AM CDT TUE MAY 22 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 442 AM CDT TUE MAY 22 2012 /342 AM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION. THUNDERSTORMS MAY DEVELOP ALONG THE FRONT. SOME STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY AND THURSDAY AND THROUGHOUT THE WEEKEND. A FEW STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE IN THE AFTERNOON AND INTO THE NIGHT. SERR
In the hours before
Local storm report, May 22, 7:01 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 SE SELBY 45.47N 99.99W
05/22/2012 E1.00 INCH WALWORTH SD PUBLIC
&&
EVENT NUMBER ABR1200132
RVLocal storm report, May 22, 7:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
720 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 8 W EUREKA 45.77N 99.79W
05/22/2012 M1.75 INCH CAMPBELL SD STORM CHASER
STORM CHASER REPORTED GOLF BALL HAIL
&&
EVENT NUMBER ABR1200133
CONNELLYLocal storm report, May 22, 7:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 6 W EUREKA 45.77N 99.75W
05/22/2012 E1.75 INCH CAMPBELL SD PUBLIC
&&
EVENT NUMBER ABR1200134
RVLocal storm report, May 22, 7:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
752 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 8 NE HOSMER 45.64N 99.34W
05/22/2012 M1.25 INCH MCPHERSON SD STORM CHASER
SPOTTERNETWORK.ORG REPORT
&&
EVENT NUMBER ABR1200135
CONNELLYLocal storm report, May 22, 7:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
755 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL HOSMER 45.58N 99.47W
05/22/2012 E1.00 INCH EDMUNDS SD PUBLIC
&&
EVENT NUMBER ABR1200136
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:13 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 23 min |
| May 22, 7:16 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Walworth | 44 min |
| May 22, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 18 min |
| May 22, 11:19 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.